Alert archive / Montana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 66, NWS Great Falls, MT

July 8, 2005Chouteau County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 8, 2005, 9:45 PM MDT for Chouteau County, Montana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2005, 9:45 PM MDT (03:45 UTC)
Expired
Jul 8, 2005, 10:20 PM MDT
In force
35 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Chouteau County, MT

The radar

The Great Falls radar (KTFX), 122 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 3.8 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2005-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2005-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
3542 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 090345
SVRTFX
MTC015-090445-
/O.NEW.KTFX.SV.W.0066.050709T0345Z-050709T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
945 PM MDT FRI JUL 8 2005

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA
  THIS INCLUDES THE CITY OF BIG SANDY

* UNTIL 1045 PM MDT

* AT 940 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST
  OF BIG SANDY TO 23 MILES NORTHEAST OF GERALDINE...MOVING NORTHEAST
  AT 40 MPH.

* THE SEVERE THUNDERSTORMS WILL BE... NEAR BIG SANDY BY 955 PM MDT

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THESE STORMS.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4806 11036 4770 10986 4803 10955 4827 10993
      4828 11011

$$

HOENISCH
1 follow-up statement
000 
WWUS55 KTFX 090420
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1019 PM MDT FRI JUL 8 2005

MTC015-090429-
/O.CAN.KTFX.SV.W.0066.000000T0000Z-050709T0445Z/
CHOUTEAU MT-
1019 PM MDT FRI JUL 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHOUTEAU COUNTY
IS CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING IS EXITING THE WARNED AREA...THUS THE
WARNING HAS BEEN CANCELLED.

LAT...LON 4806 11036 4770 10986 4803 10955 4827 10993
      4828 11011

$$

HOENISCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 9:01 PM MDT, 44 minutes earlier.

Area forecast discussion, Jul 8, 9:01 PM MDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
901 PM MDT FRI JUL 8 2005

.UPDATE...

CONVECTION CONTINUES TO DEVELOP THIS EVENING OVER CENTRAL AND SW MT
IN AN AREA OF CONVERGENCE AND INSTABILITY ALONG A SURFACE TROUGH
EXTENDING FROM SOUTHERN ID INTO CENTRAL MT. HAVE INCREASED
THUNDERSTORM COVERAGE SOME THIS AREA FOR THE REMAINDER OF THIS
EVENING. VERY LITTLE RAINFALL HAS OCCURED WITH STORMS OVER SW MT AND
LOW-LEVELS ARE VERY DRY...SO WILL UPDATE THUNDERSTORM WORDING TO
MENTION VERY LITTLE RAINFALL IN SW ZONES AND INCLUDE GUSTY WIND
MENTION IN ALL OF CENTRAL AND SW MT. SATELLITE AND RADAR IMAGERY
SHOWS CONVECTION CONTINUING TO DEVELOP UPSTREAM IN SOUTHERN
ID...AND EXPECT THIS ACTIVITY TO CONTINUE NORTH...BUT WEAKEN AFTER
MIDNIGHT SO WILL EXTEND ISOLATED SHOWERS AND THUNDERSTORMS INTO
LATER TONIGHT OVER CENTRAL AND SW ZONES. HOENISCH

&&

.PREV DISCUSSION... (ISSUED 540 PM MDT FRI JUL 8 2005)

DISCUSSION...

TONIGHT THROUGH SUNDAY...UPPER LEVEL RIDGE OVER THE DAKOTAS SHIFTS
SLOWLY EAST AS A TROUGH OVER THE EASTERN PACIFIC PROGRESSES INLAND.
AN ASSOCIATED SURFACE FRONT WILL MOVE INTO NORTHWEST MONTANA LATE
TONIGHT AND THROUGH MY CWA SATURDAY AND SATURDAY NIGHT. MODELS
DEPICT AN UNSTABLE AIRMASS AHEAD OF THE FRONT WITH SCATTERED
THUNDERSTORMS DEVELOPING OVER CENTRAL MONTANA SATURDAY AFTERNOON AND
NIGHT. THE UPPER LEVEL TROUGH REMAINS OVER MONTANA ON SUNDAY FOR
CONTINUED UNSETTLED CONDITIONS AND COOLER TEMPERATURES. MPJ

SUNDAY NIGHT THROUGH FRIDAY...MODELS IN GOOD AGREEMENT WITH
REBUILDING THE UPPER LEVEL RIDGE OVER THE NORTHERN ROCKIES NEXT
WEEK. TEMPERATURES WILL CLIMB ABOVE NORMAL DURING THIS TIME PERIOD.
NOT LOOKING FOR ANY WIDESPREAD PRECIPITATION FOR NEXT WEEK. MAY SEE
A FEW ISOLATED THUNDERSTORMS ALONG THE DIVIDE LATE NEXT WEEK
OTHERWISE THINGS WILL BE DRY. MEIER

AVIATION...
UPDATED 2340Z
VFR CONDITIONS WILL CONTINUE. SCATTERED THUNDERSTORMS HAVE DEVELOPED
OVER SOUTHWEST MONTANA AND WILL MOVE TO NORTH CENTRAL MONTANA DURING
THE EVENING. THESE THUNDERSTORMS ARE GENERALLY DRY AND WILL PRODUCE
STRONG WINDS. MVFR CONDITIONS WILL OCCUR IN THE VICINITY OF
THUNDERSTORMS. CONVECTIVE ACTIVITY SHOULD END BY 08Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  60  83  52  73 /  20  30  50  30
CTB  56  74  46  71 /   0  20  30  30
HLN  63  82  55  74 /  30  30  60  30
BZN  52  87  54  75 /  20  20  40  30
WEY  44  80  46  75 /  20  30  30  30
DLN  55  83  51  73 /  20  20  40  30
HVR  63  88  54  78 /   0  20  30  30
LWT  61  88  52  71 /  30  30  40  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MPJ
LONG TERM....MEIER

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 8, 5:30 AM MDT, 16 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
530 AM MDT FRI JUL 8 2005

MTZ008>015-044>055-091130-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN
GLACIER-HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND
CLARK-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY
MOUNTAIN FRONT-EASTERN TETON-JUDITH
BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
530 AM MDT FRI JUL 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST
MONTANA

.DAY ONE...TODAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED WEAK THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS OF
SOUTHWEST MONTANA THIS AFTERNOON...THEN SPREAD NORTH INTO CENTRAL
AND NORTH CENTRAL MONTANA THIS EVENING. THE MAIN THREAT FROM THESE
STORMS WILL BE GUSTY WINDS. THE THUNDERSTORMS SHOULD DIMINISH
THROUGH MIDNIGHT.

NO WATCHES...WARNINGS...OR ADVISORIES CURRENTLY IN EFFECT

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WITH A COLD FRONT MOVING THROUGH THE AREA SATURDAY INTO
SUNDAY...THERE WILL BE AT LEAST A CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS NORTH CENTRAL AND SOUTHWEST MONTANA DURING THAT
TIME. PRECIPITATION WILL BE GREATEST IN THE MOUNTAIN AREAS OF
CENTRAL MONTANA DUE TO UPSLOPE ENHANCEMENT. THUNDERSTORMS MAY ALSO
PRODUCE HAIL AND STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

COULSTON

In the hours before

Local storm report, Jul 8, 5:08 PM MDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
508 PM MDT FRI JUL 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND GST     8 SW GRANT              44.93N 113.18W
07/08/2005  70 MPH           BEAVERHEAD         MT   MESONET

            DRY THUNDERSTORM...WITH GUSTS TO 70 MPH.

0430 PM     TSTM WND GST     GRANT                   45.01N 113.07W
07/08/2005  55 MPH           BEAVERHEAD         MT   TRAINED SPOTTER

            MOSTLY DRY THUNDERSTORM...WITH WIND GUSTS ESTIMATED TO 55
            MPH.

0438 PM     TSTM WND GST     5 NE DILLON             45.27N 112.56W
07/08/2005  58 MPH           BEAVERHEAD         MT   OFFICIAL NWS OBS

            DRY THUNDERSTORM...DILLON ASOS...58 MPH PEAK GUST.

&&

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 2:04 PM MDTSevere Thunderstorm WarningTFXBeaverhead37 min
Jul 9, 2:39 PM MDTSevere Thunderstorm WarningTFXMadison66 min
Jul 9, 3:12 PM MDTFlash Flood WarningTFXBeaverhead2 hr
Jul 9, 5:20 PM MDTSevere Thunderstorm WarningTFXJudith Basin51 min

Nearby

Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.